Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 77, NWS Pittsburgh, PA

June 26, 2008Beaver County, Pennsylvania; Hancock County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 26, 2008, 6:35 PM EDT for Beaver County, Pennsylvania; Hancock County, West Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2008, 6:35 PM EDT (22:35 UTC)
Expired
Jun 26, 2008, 7:30 PM EDT
In force
55 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Beaver County, PA, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 22 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:49 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 26, 2:49 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT THU JUN 26 2008

.SYNOPSIS...
A STALLED WARM FRONT WILL KEEP WARM AND HUMID CONDITIONS ACROSS
THE UPPER OHIO VALLEY INTO THE WEEKEND. SCATTERED THUNDERSTORMS
CAN BE EXPECTED TONIGHT AND FRIDAY. A CANADIAN COLD FRONT WILL
BRING MORE WIDESPREAD THUNDERSTORMS SATURDAY INTO SUNDAY FOLLOWED
BY MORE COMFORTABLE CONDITIONS STARTING MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
SCATTERED STORMS ARE A POSSIBILITY FOR THIS AFTERNOON AND
EVENING...RESULTING FROM DIFFERENTIAL SOLAR HEATING ALONG THE
CLOUD BOUNDARIES DEPICTED IN RECENT SATELLITE DATA. WITH THE
RECENT SREF MODEL RUN SHOWING A UPPER LEVEL SHORT WAVE TROUGH
MOVING EASTWARD THROUGH THE UPPER OHIO VALLEY TONIGHT...A FEW
STORMS COULD BE TRIGGERED LATE. THE AIRMASS WILL REMAIN UNSTABLE INTO
FRIDAY...WITH ADDITIONAL WEAK WAVES ALOFT HELPING TO INITIATE
CONVECTION. THERE IS A SLIGHT RISK OF STORMS REACHING SEVERE
POTENTIAL AS INDICATED BY SPC CONVECTIVE OUTLOOK. INSTABILITY CAN BE
LARGE DUE TO THE HUMID SURFACE LAYER BUT VERTICAL WIND SHEAR
APPEARS MARGINAL.

TEMPERATURES WILL BE AT OR ABOVE NORMAL FOR THE
PERIOD AS INDICATED BY RECENT SREF AND NAM AND GFS MOS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
JUDGING FROM BLEND OF RECENT SREF MODEL RUNS...EXPECT
THUNDERSTORM POTENTIAL TO SHOW LITTLE CHANGE LATE FRIDAY INTO
EARLY SATURDAY...THAT IS SCATTERED IN COVERAGE WITH POTENTIAL TO
BRIEFLY PULSE INTO THE SEVERE RANGE.

HOWEVER AS THE CANADIAN COLD FRONT AND ASSOCIATED COLD UPPER
LEVEL LOW CENTER ADVANCE THROUGH THE GREAT LAKES SATURDAY...THE
THUNDERSTORMS WILL BECOME MORE NUMEROUS AND POTENTIALLY ORGANIZED
INTO LINES ACROSS THE UPPER OHIO VALLEY.  THIS IS DUE TO THE
INCREASED WINDS ALOFT AND HENCE INCREASED VERTICAL WIND SHEAR. THE
INSTABILITY WILL REMAIN LARGE DUE TO THE HUMID SURFACE LAYER. THE
PRIME SEVERE THREAT SHOULD BE DAMAGING WIND...WHILE LARGE HAIL AND HEAVY
RAIN POSE SECONDARY THREATS. THE SPECIFIC TIME OF DAY SUCH A
PREFRONTAL LINE OF THUNDERSTORMS MOVES THROUGH THE UPPER OHIO
VALLEY WILL EFFECT THE SEVERITY...WITH LATE AFTERNOON AND EARLY
EVENING THE MOST HAZARDOUS TIME FRAME. SEVERAL SREF MODEL MEMBERS
INDICATE THIS POSSIBLE SCENARIO.

FORECASTED TEMPERATURES WERE BASED ON A CONSENSUS OF SREF VALUES
AND NAM AND GFS MOS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
BLEND OF RECENT GEFS/GFS ENSEMBLE/ AND ECMWF MODEL RUNS SHOW THE
COLD UPPER LOW SLOWING AS IT MOVES THROUGH THE GREAT LAKES AND
NORTHEASTERN U.S. SUNDAY INTO WEDNESDAY. THIS WILL MAINTAIN
INSTABILITY SHOWERS AND THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY
INTO MONDAY AS THE COOL DOWN ALOFT WILL BE LARGER THAN THE COOL
DOWN IN THE SURFACE LAYER.

EXPECT THAT BY AROUND TUESDAY...THE SURFACE LAYER WILL
SUFFICIENTLY DRIED AND THE COLD TEMPERATURES ALOFT SUFFICIENTLY
MODERATED TO DISSIPATE THE PROSPECTS OF SHOWER DEVELOPMENT.

BASED ON A CONSENSUS OF HPC GUIDANCE AND GFS MOS...FORECASTED HIGH
TEMPERATURES MONDAY AND TUESDAY TO BE NEARLY 10 DEGREES COOLER
THAN NORMAL BEFORE MODERATING WEDNESDAY AND THURSDAY. SURFACE DEW
POINTS WILL LIKEWISE BE IN THE COMFORTABLE RANGE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
GENERALLY VFR CONDITIONS CAN BE EXPECTED THROUGH FRIDAY...WITH
CONDITIONS LOWERING TO MVFR AT TIMES THIS EVENING IN SCATTERED
STORMS. SOME MVFR VISIBILITIES IN FOG ARE POSSIBLE OVERNIGHT TOWARD
DAWN. A PERIOD OF VERY UNSETTLED WEATHER IS EXPECTED FOR FRIDAY THROUGH
TUESDAY...AS A SERIES OF FRONTS AND UPPER WAVES PASS EASTWARD ACROSS
THE REGION. WHILE CONDITIONS WILL PREVAIL DURING THE PERIOD AT
VFR...IFR WILL BE POSSIBLE AT TIMES IN STORMS. THERE IS ALSO SOME
SEVERE POTENTIAL...MAINLY ISOLATED INTO FRIDAY BUT POTENTIALLY
MORE WIDESPREAD SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 26, 3:02 PM EDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT THU JUN 26 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
302 PM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY SEVERE WEATHER HAZARD IS DAMAGING THUNDERSTORM WINDS. THE
SECONDARY HAZARD IS LARGE HAIL. HEAVY RAIN CAN POSE A FLOOD HAZARD
IN LOCATIONS THAT GET MORE THAN 1.5 INCHES IN LESS THAN 3 HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR FRIDAY...
SATURDAY...AND SUNDAY...THE SEVERE POTENTIAL CAN BE MORE
WIDESPREAD SATURDAY. THE PRIMARY SEVERE WEATHER HAZARD IS DAMAGING
THUNDERSTORM WINDS. THE SECONDARY HAZARD IS LARGE HAIL. HEAVY RAIN
CAN POSE A FLOOD HAZARD IN LOCATIONS THAT GET MORE THAN 1.5 INCHES
IN LESS THAN 3 HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 26, 5:34 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
534 PM EDT THU JUN 26 2008

PAZ013>015-022-262230-
ARMSTRONG PA-BUTLER PA-CLARION PA-LAWRENCE PA-
534 PM EDT THU JUN 26 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...BUTLER...CLARION AND LAWRENCE...

AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF NEW WILMINGTON...
MOVING EAST AT 29 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BRADYS BEND...EAST BRADY...EAU CLAIRE...HARLANSBURG...HOOKER...NEW
  CASTLE...NEW WILMINGTON...SLIPPERY ROCK...ALUM ROCK...ANNANDALE...
  ANNISVILLE...ARGENTINE...ARMSTRONG...ATWELLS CROSSING AND BELMAR
  PARK

THESE STORMS WILL PRODUCE DIME SIZE HAIL AND INTENSE CLOUD TO GROUND
LIGHTNING. EXPECT WIND GUSTS TO 40 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 26, 5:39 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
539 PM EDT THU JUN 26 2008

WVZ021-262245-
MARION WV-
539 PM EDT THU JUN 26 2008

...SLOW MOVING THUNDERSTORMS...

SLOW MOVING THUNDERSTORMS HEADING INTO SOUTHERN MARION COUNTY...

AT 540 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF
CURTISVILLE...MOVING NORTHEAST AT 25 MPH. THESE STORMS WILL PRODUCE
VERY HEAVY DOWNPOURS AND HAIL. WIND GUSTS IN EXCESS OF 30 MPH ARE
POSSIBLE AS WELL. HEAVY RAIN FROM THESE STORMS WILL LIKELY PRODUCE
PONDING OF WATER IN LOW LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BARRACKVILLE...BASNETTVILLE...BAXTER...BELLVIEW...GARDEN VILLAGE...
  BEVERLY HILLS...BINGAMON...BRINK...BUFFALO STATION...CAROLINA...
  CHATHAM HILL...CHESAPEAKE...CONDIT...CONSOL NUMBER 9 AND
  CURTISVILLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 26, 5:56 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
556 PM EDT THU JUN 26 2008

OHZ057-058-068-262300-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
556 PM EDT THU JUN 26 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
NOBLE...MUSKINGUM AND GUERNSEY...

AT 553 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTH OF EAST FULTONHAM...
MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BELLE VALLEY...BLUE ROCK STATE PARK...BYESVILLE...CANNELVILLE...
  CHANDLERSVILLE...CUMBERLAND...DUNCAN FALLS...EAST FULTONHAM...HIGH
  HILL...PHILO...RURALDALE...SARAHSVILLE...WALHONDING...WOLF RUN
  STATE PARK AND AVA

THESE STORMS WILL PRODUCE DIME SIZE HAIL AND INTENSE CLOUD TO GROUND
LIGHTNING. EXPECT WIND GUSTS TO 40 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jun 26, 6:01 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     FAIRMONT                39.48N 80.15W
06/26/2008  E60 MPH          MARION             WV   TRAINED SPOTTER

&&

PARRISH
Local storm report, Jun 26, 6:03 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
603 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 SW FAIRMONT           39.44N 80.20W
06/26/2008  E1.00 INCH       MARION             WV   TRAINED SPOTTER

&&

PARRISH
Special weather statement, Jun 26, 6:04 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
604 PM EDT THU JUN 26 2008

OHZ040-041-050-PAZ020-WVZ001-262300-
BEAVER PA-CARROLL OH-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-
604 PM EDT THU JUN 26 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...JEFFERSON...CARROLL...BEAVER AND HANCOCK...

AT 602 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF SALINEVILLE...
MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALIQUIPPA...BEAVER...BEAVER FALLS...BLACKHAWK...MOUNT WASHINGTON...
  PULASKI...SHIPPINGPORT...BADEN...BARRISVILLE...BELLOWSVILLE...
  BELLTON...BIG BEAVER...BRIDGEWATER...CANNELTON AND COLLEGE HILL

THESE STORMS WILL PRODUCE DIME SIZE HAIL AND INTENSE CLOUD TO GROUND
LIGHTNING. EXPECT WIND GUSTS TO 40 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 5:45 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango60 min
Jun 26, 7:12 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango63 min
Jun 26, 7:31 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington59 min
Jun 25, 11:41 PM EDTSevere Thunderstorm WarningPBZBelmont, Coshocton, Guernsey, Harrison, Muskingum, Tuscarawas64 min
Jun 26, 3:30 AM EDTAreal Flood AdvisoryPBZMuskingum4 hr
Jun 26, 6:54 AM EDTAreal Flood WarningPBZMuskingum3 hr
Jun 26, 5:22 PM EDTSevere Thunderstorm WarningPBZColumbiana53 min
Jun 26, 6:16 PM EDTSevere Thunderstorm WarningPBZColumbiana59 min
Jun 26, 6:45 PM EDTAreal Flood WarningPBZColumbiana6 hr
Jun 26, 7:40 PM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas65 min
Jun 26, 7:52 PM EDTAreal Flood WarningPBZCarroll6 hr
Jun 26, 5:48 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston57 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.